CASE REPORT
Year : 2017  |  Volume : 10  |  Issue : 5  |  Page : 482-484

Topiramate-induced angle closure glaucoma in a case of chronic migraine


Department of Internal Medicine, Armed Forces Medical College, Pune, Maharashtra, India

Correspondence Address:
V A Arun
Department of Internal Medicine, Armed Forces Medical College, Pune - 411 040, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/MJDRDYPU.MJDRDYPU_288_16

Rights and Permissions

Topiramate is an oral sulfamate medication used primarily for epilepsy and migraine. The tolerability profile with its lack of significant metabolic side effects makes it a favorable drug for patients with comorbid lifestyle illnesses. Topiramate-induced angle closure is an idiosyncratic reaction and can occur in otherwise normal eyes with normal anterior chamber angles. Ocular examination before starting topiramate cannot identify eyes at risk. Prompt cessation of therapy alone can result in rapid resolution of most of these adverse effects, whereas failure to recognize can lead to permanent visual problems. The internists should be aware of the documented side effects of topiramate, particularly when presented with simultaneous bilateral acute angle-closure glaucoma. Neurologists initiating therapy with topiramate should also educate the patients of its potential side effects and importance of reporting back immediately in case of any visual disturbance. Prompt cessation of topiramate is the mainstay of treatment. Supportive treatment in the form of oral and topical antiglaucoma drugs to reduce the intraocular pressure (IOP), topical steroids to bring down the inflammation, and topical cycloplegics to retract the ciliary processes thus bringing down the IOP has been recommended, but a few would warrant laser iridotomy or surgical iridectomy. We report a case of topiramate-induced angle closure glaucoma in a young female being managed as a case of chronic migraine, highlighting the importance of increasing the awareness of this rare, idiosyncratic adverse effect of topiramate and the need for timely intervention to avoid irreversible visual loss.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed529    
    Printed0    
    Emailed0    
    PDF Downloaded62    
    Comments [Add]    

Recommend this journal